Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 22, NWS Des Moines, IA

June 9, 2018Cerro Gordo County, Floyd County, Worth County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 9, 2018, 9:17 PM CDT for Cerro Gordo County, Floyd County, Worth County, Iowa. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 9:17 PM CDT (02:17 UTC)
Expired
Jun 10, 2018, 9:26 AM CDT
In force
12 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Winnebago River at Mason City (MCWI4). The gauge peaked at 11.32 ft at Jun 10, 2018, 2:00 AM CDT.

actionminormoderate5101506/1006/11
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14.5 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

088 
WGUS43 KDMX 100217
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
917 PM CDT Sat Jun 9 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...
Winnebago River...

  Affecting the following counties in Iowa...Cerro Gordo...Floyd...
  Worth
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC033-067-195-110217-
/O.NEW.KDMX.FL.W.0022.180610T0217Z-180611T2217Z/
/MCWI4.1.ER.180610T0120Z.180610T1200Z.180610T2217Z.NO/
917 PM CDT Sat Jun 9 2018

...Flood Warning in effect until Sunday evening...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Winnebago River at Mason City, or From Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.
* Until Sunday evening.
* At  8:30 PM Saturday the stage was 10.1 feet, or 0.1 feet above 
  Flood Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.0 feet, or 1.0 feet above Flood Stage, Sunday
  morning. Then begin falling and go below Flood Stage Sunday 
  evening.
* Impact...At 11.0 feet, Sandbagging occurs on the dike from 12th 
  Street Northeast to Carolina Street.

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
      4329 9328                       

$$
2 follow-up statements
128 
WGUS83 KDMX 101018
FLSDMX

Flood Statement
National Weather Service Des Moines IA
518 AM CDT Sun Jun 10 2018

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Winnebago River...

  Affecting the following counties in Iowa...Cerro Gordo...Floyd...
  Worth
  
...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Cedar River...Shell Rock River...

  Affecting the following counties in Iowa...Black Hawk...Bremer...
  Butler
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC013-111018-
/O.CON.KDMX.FL.W.0023.180610T1400Z-180616T0742Z/
/CEDI4.2.ER.180610T1400Z.180612T1800Z.180615T0742Z.NO/
518 AM CDT Sun Jun 10 2018

...Flood Warning remains in effect until early Friday morning...

The Flood Warning continues for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until early Friday morning.
* At  4:45 AM Sunday the stage was 86.7 feet, or 1.3 feet below Flood
  Stage.
* Flood Stage is 88.0 feet.
* No flooding is occurring and Moderate flooding is forecast.
* Forecast...rise to Flood Stage this morning. Continue rising to 
  92.7 feet, or 4.7 feet above Flood Stage, Tuesday afternoon. Then 
  begin falling and go below Flood Stage early Friday morning.
* Impact...At 92.7 feet, Water covers Big Woods Road north of 
  Dunkerton Road. Water covers Ford Road south of Fitkin Road.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

IAC033-067-195-111018-
/O.EXT.KDMX.FL.W.0022.000000T0000Z-180612T1030Z/
/MCWI4.1.ER.180610T0120Z.180610T1200Z.180611T1030Z.NO/
518 AM CDT Sun Jun 10 2018

...Flood Warning now in effect until Monday morning...

The Flood Warning continues for
  The Winnebago River at Mason City, or From Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.
* Until Monday morning.
* At  4:30 AM Sunday the stage was 10.8 feet, or 0.8 feet above Flood
  Stage.
* Flood Stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue to fall.
* Impact...At 11.0 feet, Sandbagging occurs on the dike from 12th 
  Street Northeast to Carolina Street.

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
      4329 9328                       

$$

IAC013-017-023-111018-
/O.CON.KDMX.FL.W.0024.000000T0000Z-180614T0325Z/
/SHRI4.1.ER.180610T0515Z.180611T1800Z.180613T0325Z.NO/
518 AM CDT Sun Jun 10 2018

...Flood Warning remains in effect until late Tuesday evening...

The Flood Warning continues for
  The Shell Rock River at Shell Rock, or From Flood Creek near 
  Clarksville...to the Cedar River.
* Until late Tuesday evening.
* At  4:45 AM Sunday the stage was 13.8 feet, or 0.3 feet above Flood
  Stage.
* Flood Stage is 13.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 15.7 feet, or 2.2 feet above Flood Stage, Monday
  afternoon. Then begin falling and go below Flood Stage late 
  Tuesday evening.
* Impact...At 14.0 feet, Flooding occurs in Shell Rock primarily in 
  residential yards.

&&

LAT...LON 4265 9249 4265 9255 4279 9272 4284 9269
      4269 9249 4265 9249             

$$
365 
WGUS83 KDMX 101426
FLSDMX

Flood Statement
National Weather Service Des Moines IA
926 AM CDT Sun Jun 10 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Winnebago River...

  Affecting the following counties in Iowa...Cerro Gordo...Floyd...
  Worth
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC033-067-195-101456-
/O.CAN.KDMX.FL.W.0022.000000T0000Z-180612T1030Z/
/MCWI4.1.ER.180610T0120Z.180610T0645Z.180610T1151Z.NO/
926 AM CDT Sun Jun 10 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Winnebago River at Mason City, or From Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.
* At 8:30 AM Sunday the stage was 9.7 feet, or 0.3 feet below Flood 
  Stage.
* Forecast...fall to 6.7 feet Monday morning.
* Impact...At 8.0 feet, East and West Parks are affected in the 12th 
  Street Northeast area.

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
      4329 9328                       

$$

Ansorge

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 9, 6:48 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 6:48 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
648 PM CDT Sat Jun 9 2018

.SHORT TERM.../Tonight through Sunday/
Issued at 406 PM CDT Sat Jun 9 2018

Surface low over north central Iowa at 300 pm CDT with trailing
weak surface boundary southwest to Sioux City and a warm front
extending east across northern Iowa. Thunderstorms initially over
north central Iowa was producing severe weather. The operational
HRRR has been consistent in developing storms in that area and
then moving them se across northeast Iowa this evening. The 3KM
NAM is much more robust with it's convection along the trailing
boundary. We prefer the HRRR solutions with the evolution of the
storms this evening which results in chance POPS for central Iowa
for storms which may form along the weak boundary moving south.
Likely chances near ALO this evening. On Sunday, the surface
boundary should push through much of the forecast area leaving
easterly low-level surface flow. Should have slightly cooler
temperatures and only minimal precipitation chances.

.LONG TERM.../Sunday night through Saturday/
Issued at 406 PM CDT Sat Jun 9 2018

A strong upper trough is forecast to move across the northern tier
states on Monday which should push a stronger surface front
through the forecast area Monday evening. Thunderstorm chances
look likely with this system as the boundary interacts with a
moist and unstable airmass over the area. The wind field looks
supportive of some organized severe weather risk which was
highlighted in SPC's Day 3 Outlook.

There should be a couple days of relatively dry and cooler weather
Tue/Wed after as a drier and more stable airmass impacts Iowa.
Heights begin to rise and warm advection develops by late in the
week allowing warmer temps and modest thunderstorm chances to
return.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 648 PM CDT Sat Jun 9 2018

Mainly VFR conditions but in and near thunderstorm, MVFR cigs/with
IFR vsbys in heavy rain likely.  Strong wind gusts as well. Stalled
frontal boundary will likely sink south tonight as a cold front then
lift back across the TAF locations Sunday as a warm front.  Winds
will shift from a south or SE direction to an E or NE direction then
back SE aft 15Z.

&&

.HYDROLOGY...
Issued at 406 PM CDT Sat Jun 9 2018

Thunderstorms with 1 to 2 inch per hour rainfall rates are forecast
to move through northern and northeastern Iowa this evening. Heavy
rainfall over the past 36 hours has drastically risen local rivers
and streams, as well as saturate soils. Heavy downpours from
thunderstorms late this afternoon and through the evening could
result in flash flooding, as well as areal and river flooding. A
flash flood watch has been issued starting at 5 PM this evening
through late tonight for counties in northeastern Iowa. Particular
rivers of concern are the Shell Rock River between Rockford and
Clarksville, the Winnebago River near Mason City, and the Cedar
River near Cedar Falls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM CDT Sunday for IAZ007-017-027-028-
039.

&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...FAB
HYDROLOGY...Krull
Hazardous weather outlook, Jun 9, 4:24 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 PM CDT Sat Jun 9 2018

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>084-
092>097-102130-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight A few strong to
marginally severe storms are possible along with heavy rainfall.
Hail and damaging wind would be the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ017-102130-
Cerro Gordo-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An Areal Flood Warning is in effect for much of the county with a
River Flood Warning for the Winnebago River at Mason City. Please
refer to our website at weather.gov/desmoines for further
details.

Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is an enhanced risk of severe storms over the area.
Large hail, damaging wind and isolated tornadoes are all possible
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ027-028-037>039-049-050-062-102130-
Butler-Bremer-Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Expect rises along the Shell Rock and Cedar River basins along
with some flooding in the Greene area. Additional heavy rainfall
could lead to increased flooding along these streams.

Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is an enhanced risk of severe storms over the area.
Large hail, damaging wind and isolated tornadoes are all possible
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ006-007-016-025-026-036-048-060-061-073>075-085-086-102130-
Winnebago-Worth-Hancock-Wright-Franklin-Hamilton-Story-Polk-
Jasper-Warren-Marion-Mahaska-Monroe-Wapello-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is slight risk of severe storms over the area. Large
hail and damaging wind are the main threat with storms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

FAB

In the hours before

Local storm report, Jun 9, 6:23 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 N CLARKSVILLE         42.81N 92.67W
06/09/2018  E1.00 INCH       BUTLER             IA   PUBLIC

            VIA KWWL.

&&
Local storm report, Jun 9, 6:54 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FLASH FLOOD      5 S MASON CITY          43.07N 93.20W
06/09/2018                   CERRO GORDO        IA   DEPT OF HIGHWAYS

            US 65 CLOSED DUE TO WATER OVER THE ROADWAY
            NEAR MILE MARKER 200.

&&

ZOGG
Local storm report, Jun 9, 7:12 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             2 NE LATIMER            42.78N 93.34W
06/09/2018  E1.75 INCH       FRANKLIN           IA   COCORAHS

&&

ANSORGE
Local storm report, Jun 9, 7:35 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             3 NNE GENEVA            42.71N 93.10W
06/09/2018  E1.00 INCH       FRANKLIN           IA   PUBLIC

            NICKLE TO QUARTER SIZED HAIL - VIA SOCIAL
            MEDIA.

&&
Local storm report, Jun 9, 8:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 NNE ACKLEY            42.62N 93.01W
06/09/2018  M1.00 INCH       BUTLER             IA   TRAINED SPOTTER

            MOSTLY PEA TO NICKEL HAIL WITH A FEW TO THE
            SIZE OF QUARTERS.

&&

FAB
Local storm report, Jun 9, 8:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 SW GENEVA             42.61N 93.20W
06/09/2018  E0.88 INCH       FRANKLIN           IA   TRAINED SPOTTER

            ACCOMPANIED BY HEAVY RAIN.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:21 PM CDTSevere Thunderstorm WarningDMXButler, Franklin54 min
Jun 9, 7:30 PM CDTSevere Thunderstorm WarningDMXBlack Hawk45 min
Jun 9, 7:46 PM CDTSevere Thunderstorm WarningDMXButler, Franklin29 min
Jun 9, 8:51 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama54 min
Jun 9, 9:13 PM CDTSevere Thunderstorm WarningDMXGrundy32 min
Jun 9, 9:23 PM CDTRiver Flood WarningDMXBlack Hawk6 days
Jun 9, 9:29 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler58 hr
Jun 9, 9:31 PM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler13 hr
Jun 9, 9:32 PM CDTRiver Flood WatchDMXBlack Hawk13 hr
Jun 9, 9:48 PM CDTAreal Flood WarningDMXCerro Gordo12 hr
Jun 10, 5:23 AM CDTSpecial Weather StatementDMXCrawford, Sac37 min
Jun 10, 5:40 AM CDTAreal Flood WarningDMXButler24 hr
Jun 10, 5:58 AM CDTSpecial Weather StatementDMXAudubon, Carroll, Crawford, Sac47 min
Jun 10, 6:35 AM CDTSpecial Weather StatementDMXAudubon, Calhoun, Carroll, Cass, Greene, Guthrie40 min
Jun 10, 7:47 AM CDTSpecial Weather StatementDMXCass43 min
Jun 10, 7:52 AM CDTSpecial Weather StatementDMXStory38 min
Jun 10, 10:22 AM CDTRiver Flood WarningDMXBlack Hawk3 days
Jun 10, 12:42 PM CDTSpecial Weather StatementDMXAudubon48 min
Jun 10, 1:49 PM CDTSpecial Weather StatementDMXAudubon3 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.